Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 37, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2019, 7:25 PM EDT for 5 counties in Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2019, 7:25 PM EDT (23:25 UTC)
- Expired
- May 19, 2019, 8:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hancock County, IN, Henry County, IN, Madison County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:30 PM EDT | TSTM WND DMG | 4 Wnw Manilla, IN | POLE BARN ROOF DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 4:26 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374
WUUS53 KIND 192325
SVRIND
INC059-065-095-139-145-200015-
/O.NEW.KIND.SV.W.0037.190519T2325Z-190520T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
725 PM EDT Sun May 19 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Madison County in central Indiana...
Northeastern Shelby County in central Indiana...
Hancock County in central Indiana...
Rush County in central Indiana...
Henry County in east central Indiana...
* Until 815 PM EDT.
* At 724 PM EDT, severe thunderstorms were located along a line
extending from 7 miles north of Greenfield to near Shelbyville,
moving east at 40 mph. This storm has shown consistent weak
rotation in central Shelby county.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Shelbyville, Greenfield, New Castle, Rushville, Fortville, Ingalls,
Knightstown, Morristown, Carthage, Spiceland, Shirley, Markleville,
Kennard, Wilkinson, Mooreland, Lewisville, Fairland, Milroy,
Glenwood and Straughn.
This includes the following highways...
Interstate 70 between mile markers 98 and 133.
Interstate 74 between mile markers 107 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 8522 3979 8522 3979 8530 3947 8530
3945 8563 3945 8568 3943 8584 3993 8589
3993 8586 3996 8586 4000 8520 3988 8520
TIME...MOT...LOC 2324Z 254DEG 37KT 3990 8579 3948 8582
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
AW/503 follow-up statements
072
WWUS53 KIND 192351
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
751 PM EDT Sun May 19 2019
INC059-095-200000-
/O.CAN.KIND.SV.W.0037.000000T0000Z-190520T0015Z/
Madison IN-Hancock IN-
751 PM EDT Sun May 19 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MADISON AND HANCOCK
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and east central Indiana.
LAT...LON 3979 8522 3979 8530 3947 8530 3944 8575
3970 8563 3979 8562 3979 8560 3986 8560
3987 8558 3995 8557 4000 8520
TIME...MOT...LOC 2350Z 254DEG 37KT 3997 8545 3955 8548
$$
INC065-139-145-200015-
/O.CON.KIND.SV.W.0037.000000T0000Z-190520T0015Z/
Shelby IN-Rush IN-Henry IN-
751 PM EDT Sun May 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR EAST CENTRAL SHELBY...RUSH AND HENRY COUNTIES...
At 750 PM EDT, severe thunderstorms were located along a line
extending from near New Castle to near Rushville, moving east at 45
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Castle, Rushville, Knightstown, Carthage, Spiceland, Shirley,
Kennard, Lewisville, Milroy, Glenwood, Straughn, Dunreith, Cadiz,
Greensboro, Waldron, Mays, Moscow, New Salem, Manilla and Arlington.
This includes the following highways...
Interstate 70 between mile markers 113 and 133.
Interstate 74 between mile markers 117 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 8522 3979 8530 3947 8530 3944 8575
3970 8563 3979 8562 3979 8560 3986 8560
3987 8558 3995 8557 4000 8520
TIME...MOT...LOC 2350Z 254DEG 37KT 3997 8545 3955 8548
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
50681
WWUS53 KIND 200001
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
801 PM EDT Sun May 19 2019
INC145-200011-
/O.CAN.KIND.SV.W.0037.000000T0000Z-190520T0015Z/
Shelby IN-
801 PM EDT Sun May 19 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHELBY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and east central Indiana.
LAT...LON 3979 8522 3979 8530 3947 8530 3945 8563
3954 8563 3965 8550 3981 8537 3998 8538
4000 8520
TIME...MOT...LOC 0001Z 254DEG 37KT 4000 8532 3958 8535
$$
INC065-139-200015-
/O.CON.KIND.SV.W.0037.000000T0000Z-190520T0015Z/
Rush IN-Henry IN-
801 PM EDT Sun May 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR RUSH AND SOUTHEASTERN HENRY COUNTIES...
At 801 PM EDT, severe thunderstorms were located along a line
extending from near New Castle to near Glenwood, moving east at 45
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Castle, Rushville, Mooreland, Lewisville, Milroy, Glenwood,
Straughn, New Salem and Moscow.
This includes Interstate 70 between mile markers 126 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 8522 3979 8530 3947 8530 3945 8563
3954 8563 3965 8550 3981 8537 3998 8538
4000 8520
TIME...MOT...LOC 0001Z 254DEG 37KT 4000 8532 3958 8535
HAIL...0.75IN
WIND...60MPH
$$
AW/50165
WWUS53 KIND 200010
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
810 PM EDT Sun May 19 2019
INC065-139-200020-
/O.EXP.KIND.SV.W.0037.000000T0000Z-190520T0015Z/
Rush IN-Henry IN-
810 PM EDT Sun May 19 2019
...THE SEVERE THUNDERSTORM WARNING FOR RUSH AND SOUTHEASTERN HENRY
COUNTIES WILL EXPIRE AT 815 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and east central Indiana.
LAT...LON 3979 8522 3979 8530 3947 8530 3945 8563
3954 8563 3965 8550 3981 8537 3998 8538
4000 8520
TIME...MOT...LOC 0010Z 254DEG 37KT 4002 8522 3960 8525
$$
AW/50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:51 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 19, 4:51 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 451 PM EDT Sun May 19 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 310 PM EDT Sun May 19 2019 A cold front will move through central Indiana tonight. Thunderstorms are possible along and ahead of the front. Much cooler weather moves in for the start of the work week. A front will meander across the area mid to late week, bringing chances for rain at times mid-week into next weekend. Temperatures will rebound to above normal mid-week and then remain there. && .NEAR TERM...(Rest of This Afternoon and Tonight) Issued at 310 PM EDT Sun May 19 2019 Early this afternoon a dry slot was moving into central Indiana, ending the widespread rainfall. However, a line of storms had developed in central Illinois ahead of a cold front. The line of storms will move across central Indiana during the rest of the afternoon and into the early evening hours before 00Z. Will handle with a pre-first period in the text products to cover this. Severe storms remain possible with building instability and some decent shear, but at the moment am not expecting widespread severe weather. HRRR and some other models indicate still some shower or thunderstorm potential with the front itself as it moves across the area after 00Z. Will have some low PoPs this evening. Colder air will move in overnight, and some stratocumulus will accompany it. Will keep skies partly cloudy. The model blend looks reasonable for temperatures. && .SHORT TERM...(Monday through Wednesday) Issued at 310 PM EDT Sun May 19 2019 Models are close enough that the model blend initialization was accepted for most items. The colder air and stratocumulus will stick around on Monday, keeping skies partly cloudy and high temperatures only in the 60s most areas. Dry and cool conditions will continue into Tuesday with some upper ridging briefly working into the area. A large upper system across the western part of the country will send some energy just to the northwest of the area Tuesday night into Wednesday. This will also bring a warm front through the area. Forcing isn't that impressive with the strongest forcing remaining out of central Indiana. Will go with mainly chance category PoPs. The warm front will allow temperatures to return into the 80s for highs on Wednesday. && .LONG TERM /Wednesday night through Thursday/... Issued at 312 PM EDT Sun May 19 2019 Accepted the initialization. An upper level high will sit over the deep south for much of long term range. Models are showing a couple of short waves that may affect the area during that time so there are a couple chances for rain. The best chance looks to be Memorial Day weekend as models are in agreement that there will be precipitation but exact timing and location are still to be seen. Temperatures will be above normal as highs are anticipated to be in the 80s. && .AVIATION /Discussion for the 19/21Z TAF Update/... Issued at 446 PM EDT Sun May 19 2019 Update... Narrowed VCTS into the Sun 22Z to Mon 01Z time frame for now... will amend further with more detailed timing over the next few hours. Previous Discussion... Generally VFR conditions expected through the period, with some MVFR or worse conditions mainly in convection this afternoon into early evening. Gusty winds will continue this afternoon. Main area of rain will continue to move out of the sites early in the period. Scattered convection will then move in ahead of an approaching cold front. There are some patches of MVFR clouds across Illinois that will move into the area and may cause brief periods of MVFR ceilings even outside of convection this afternoon. Overnight will be dry with a stratocumulus deck moving in from the north. For now kept this VFR but MVFR not out of the question. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....KH AVIATION...50/TDUD
Hazardous weather outlook, May 19, 7:19 PM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 719 PM EDT Sun May 19 2019 INZ038>042-046>049-053>057-061>065-067>072-202330- Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-Hancock- Henry-Owen-Morgan-Johnson-Shelby-Rush-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 719 PM EDT Sun May 19 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Showers and thunderstorms. Severe storms possible this evening. Hazards: Damaging winds...hail...heavy rain and lightning. A few tornadoes possible as well. Timing: Storms possible through this evening. The best threat for severe weather will be until 9 pm. Discussion: Severe storms are possible this evening. Dry and cooler weather is expected overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Thunderstorms will be possible at times late Tuesday into next weekend. Some of the storms could be strong. Discussion: After a dry and cooler start to the week...additional chances for rain and thunderstorms will come for the second half of the upcoming week as strong low pressure tracks from the central Plains into the upper Midwest with a frontal boundary lingering across the Ohio Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation will end later tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>037-043>045-051-052-060-202330- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Vermillion-Parke-Putnam-Vigo-Clay-Sullivan- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Newport, Rockville, Greencastle, Terre Haute, Brazil, Clay City, and Sullivan 719 PM EDT Sun May 19 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: No hazardous weather is expected at this time Discussion: Dry and cooler weather is expected overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Thunderstorms will be possible at times late Tuesday into next weekend. Some of the storms could be strong. Discussion: After a dry and cooler start to the week...additional chances for rain and thunderstorms will come for the second half of the upcoming week as strong low pressure tracks from the central Plains into the upper Midwest with a frontal boundary lingering across the Ohio Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 19, 6:22 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 1 SW LAFAYETTE 40.41N 86.88W
05/19/2019 TIPPECANOE IN PUBLIC
GAZEBO DESTROYED. TIME ESTIMATED FROM RADAR.
&&
KHLocal storm report, May 19, 6:28 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND DMG 1 NNW KOKOMO 40.49N 86.14W
05/19/2019 HOWARD IN EMERGENCY MNGR
HEALTHY 6 TO 8 INCH DIAMETER TREE LIMBS
DOWN.
&&
KHLocal storm report, May 19, 6:30 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 1 NNE KOKOMO 40.49N 86.12W
05/19/2019 HOWARD IN EMERGENCY MNGR
POWER LINES DOWN, BLOCKING ROAD.
&&
KHLocal storm report, May 19, 6:48 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
648 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG PITTSBORO 39.87N 86.46W
05/19/2019 HENDRICKS IN PUBLIC
LARGE TREE BRANCH SNAPPED.
&&
KHLocal storm report, May 19, 7:01 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
701 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 1 WNW SPENCER 39.29N 86.78W
05/19/2019 OWEN IN UTILITY COMPANY
OVER 600 CUSTOMERS WITHOUT POWER.
&&
KHLocal storm report, May 19, 7:05 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND GST 5 W GREENWOOD 39.61N 86.20W
05/19/2019 E50 MPH JOHNSON IN NWS EMPLOYEE
&&
KHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:36 PM EDT | Special Weather Statement | IND | Fountain, Vermillion, Warren | 39 min |
| May 19, 3:55 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Vermillion, Warren | 50 min |
| May 19, 4:07 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 38 min |
| May 19, 4:27 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Fountain, Montgomery, Tippecanoe | 48 min |
| May 19, 4:44 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Fountain, Montgomery, Parke, Putnam and 1 more | 31 min |
| May 19, 5:11 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Montgomery, Tippecanoe, Tipton | 49 min |
| May 19, 5:22 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tipton | 38 min |
| May 19, 5:27 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam, Vigo | 48 min |
| May 19, 5:53 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Hamilton, Howard, Madison, Tipton | 52 min |
| May 19, 5:59 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 46 min |
| May 19, 6:36 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Hendricks, Johnson, Marion and 2 more | 24 min |
| May 19, 6:52 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Morgan, Rush, Shelby | 38 min |
| May 19, 6:54 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Henry, Madison, Marion and 1 more | 51 min |
| May 19, 7:32 PM EDT | Tornado Warning | IND | Rush, Shelby | 28 min |
| May 19, 7:43 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison, Randolph | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.